Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 314, NWS Denver/Boulder, CO

August 18, 20184 counties in Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 18, 2018, 10:10 PM MDT for 4 counties in Colorado. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2018, 10:10 PM MDT (04:10 UTC)
Expired
Aug 18, 2018, 10:25 PM MDT
In force
15 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, CO, Boulder County, CO, Broomfield County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 32 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 4.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1957 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

787 
WUUS55 KBOU 190410
SVRBOU
COC001-013-014-123-190500-
/O.NEW.KBOU.SV.W.0314.180819T0410Z-180819T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
1010 PM MDT SAT AUG 18 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Southwestern Weld County in northeastern Colorado...
  Eastern Broomfield County in northeastern Colorado...
  Northwestern Adams County in northeastern Colorado...
  East central Boulder County in northeastern Colorado...

* Until 1100 PM MDT.

* At 1009 PM MDT, a severe thunderstorm was located near Erie, or 24
  miles north of Denver, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vehicles is expected.

* Locations impacted include...
  Thornton, northeastern Westminster, eastern Longmont, northeastern
  Broomfield, Commerce City, Northglenn, Brighton, Lafayette, Erie,
  Firestone, Frederick, Fort Lupton, Lochbuie, Dacono, Barr Lake and
  Niwot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4001 10461 3981 10487 3981 10488 3980 10488
      3980 10490 3979 10490 4006 10518 4017 10505
TIME...MOT...LOC 0409Z 315DEG 27KT 4008 10508 

HAIL...1.00IN
WIND...60MPH
 
$$

MEIER
1 follow-up statement
335 
WWUS55 KBOU 190425
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
1025 PM MDT SAT AUG 18 2018

COC001-013-014-123-190435-
/O.CAN.KBOU.SV.W.0314.000000T0000Z-180819T0500Z/
Weld CO-Broomfield CO-Adams CO-Boulder CO-
1025 PM MDT SAT AUG 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WELD...EASTERN
BROOMFIELD...NORTHWESTERN ADAMS AND EAST CENTRAL BOULDER COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
very heavy rain are still possible with this thunderstorm.

LAT...LON 4001 10461 3981 10487 3981 10488 3980 10488
      3980 10490 3979 10490 4006 10518 4017 10505
TIME...MOT...LOC 0423Z 315DEG 27KT 3999 10497 

$$

MEIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 8:21 PM MDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 18, 8:21 PM MDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
821 PM MDT Sat Aug 18 2018

.UPDATE...
Issued at 814 PM MDT Sat Aug 18 2018

Disturbance over nwrn Co moving southeast with
convection developing ahead of it.  Thus will
continue to see scattered showers and storms
move across nrn CO the rest of this evening.
Some of this activity will linger across
the plains through 3 am.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 244 PM MDT Sat Aug 18 2018

Upper trof shifting across northeast Colorado with water vapory
imagery showing drying over the mountains this afternoon. Most of
the storms have shifted further east, mainly along and east of
the Interstate 76 corridor. Storms so far have been under severe
limits with mainly heavy rain and gusty winds. Have already
cancelled the severe thunderstorm watch over Elbert/Lincoln
counties with lack of instability and drier air moving in.

Behind this wave, 60kt jet streak will be shifting over northern
Colorado with additional isolated- scattered storms developing
over mountains and plains towards later this afternoon and
evening. The upper low now over north central Wyoming will drop
into the central plains later tonight and Sunday. This will draw
in much cooler air over the northeast plains on Sunday with
readings only in the 70s over the plains. There will also be
showers developing over the plains on the back side of the low.
Further west...stronger n-nw low level flow will keep conditions
drier with only isolated showers expected. Have increased winds on
Sunday afternoon with the strong mid level flow.

.LONG TERM...(Sunday night through Saturday)
Issued at 345 PM MDT Sat Aug 18 2018

Models have northwesterly flow aloft for the CWA Sunday night and
Monday. The upper ridge to the west builds into Colorado Monday
night through Tuesday night. There is not much synoptic scale
energy progged through Tuesday night. The low level wind and
pressure fields still show some upslope around Sunday evening,
then they trend towards normal drainage late. East and
southeasterly winds will dominate on Monday and Tuesday with
normal drainage patterns Monday night and Tuesday night.
Concerning moisture, models dry out the forecast area considerably
Sunday evening through Monday night. On Tuesday and Tuesday night
moisture increases with precipitable water values getting up
above 1.00 inch for most areas. There is a little bit of CAPE
around Sunday evening, and again Monday late in the day mainly in
the mountains. There is more CAPE around late day Tuesday with
the greatest values in the mountains and foothills. For pops, will
go with 10%s over some of the mountains late day Monday. Will go
with "scattered" pops in the mountains and foothills late day
Tuesday, with "isolated" coverage over the plains. For
temperatures, Monday's highs will be about 2-4 C above Sunday's
highs. Tuesday's highs will be 1-4 C warmer than Monday's. For the
later days, Wednesday through Saturday, upper ridging is over
Colorado Wednesday into Thursday. There is a weak upper trough
that moves across to the north of the state later Thursday and
Thursday night. The upper ridge is still around Friday and
Saturday, but it is flat. Moisture is fairly sparse all four days;
pops will be low.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 814 PM MDT Sat Aug 18 2018

There will be a threat of showers and tstms through 06z. If
the airport takes a direct hit from a stronger storm brief
MVFR conditions may occur with wind gusts to 40 mph.  Winds
were southeast but will transition to a southwest direction
by 06Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...RPK
SHORT TERM...Entrekin
LONG TERM...RJK
AVIATION...RPK
Hazardous weather outlook, Aug 18, 10:41 AM MDT, 11 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1041 AM MDT Sat Aug 18 2018

COZ030>051-191645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1041 AM MDT Sat Aug 18 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will continue to move across the
mountains and mountain valleys through noon, and then across the
Urban Corridor through afternoon. The showers and thunderstorms
will continue eastward where they will encounter better moisture
and instability on the eastern plains. This may lead to a few
storms becoming severe with winds to 70 mph and large hail. The
best chance for severe thunderstorms will be east of a line from
Greeley to just east of the Denver Metro area to Kiowa.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Cooler and windy weather is expected on Sunday across the
northeast plains, where peak wind gusts to 40 mph will be
possible. There will still be some scattered showers and
thunderstorms, with the best chance over the far eastern
plains. The rest of the week, there will be a gradual warming
trend with a isolated to scattered afternoon and evening showers
and storms each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across the northeast plains of
Colorado after 1 pm.

In the hours before

Special weather statement, Aug 18, 7:26 PM MDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Denver CO
726 PM MDT SAT AUG 18 2018

COZ035-038-190215-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
726 PM MDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARIMER COUNTY UNTIL
815 PM MDT...

At 725 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Livermore, or 23 miles north of Fort Collins,
moving southeast at 25 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Wellington, Livermore and Carr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4088 10482 4064 10509 4084 10537 4100 10516
      4100 10503
TIME...MOT...LOC 0125Z 297DEG 20KT 4089 10517

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:26 PM MDTSpecial Weather StatementBOULarimer49 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.